On the Colmez conjecture for non-abelian CM fields

  • Adrian Barquero-Sanchez
  • Riad MasriEmail author
Part of the following topical collections:
  1. Modular Forms are Everywhere: Celebration of Don Zagier’s 65th Birthday


The Colmez conjecture relates the Faltings height of an abelian variety with complex multiplication by the ring of integers of a CM field E to logarithmic derivatives of Artin L-functions at \(s=0\). In this paper, we prove that if F is any fixed totally real number field of degree \([F:\mathbb {Q}] \ge 3\), then there are infinitely many effective, “positive density” sets of CM extensions E / F such that \(E/\mathbb {Q}\) is non-abelian and the Colmez conjecture is true for E. Moreover, these CM extensions are explicitly constructed to be ramified at arbitrary prescribed sets of prime ideals of F. We also prove that the Colmez conjecture is true for a generic class of non-abelian CM fields called Weyl CM fields, and use this to develop an arithmetic statistics approach to the Colmez conjecture based on counting CM fields of fixed degree and bounded discriminant. We illustrate these results by evaluating the Faltings height of the Jacobian of a genus 2 hyperelliptic curve with complex multiplication by a non-abelian quartic CM field in terms of the Barnes double Gamma function at algebraic arguments. This can be viewed as an explicit non-abelian Chowla–Selberg formula. Our results rely crucially on an averaged version of the Colmez conjecture which was recently proved independently by Andreatta–Goren–Howard–Madapusi Pera and Yuan–Zhang.


Author's contributions


The authors were partially supported by the NSF grants DMS-1162535 and DMS-1460766 during the preparation of this work. A. B-S. was also partially supported by the University of Costa Rica.

Ethics approval and consent to participate

Not applicable


  1. 1.
    Andreatta, F., Goren, E.Z., Howard, B., Madapusi Pera, K.: Faltings heights of abelian varieties with complex multiplication. Ann. Math. 187, 391–531 (2018)Google Scholar
  2. 2.
    Baily, A.M.: On the density of discriminants of quartic fields. J. Reine Angew. Math. 315, 190–210 (1980)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Barnes, E.W.: The theory of the double Gamma function. Philos. Trans. R. Soc. Lond. A 196, 265–387 (1901)CrossRefzbMATHGoogle Scholar
  4. 4.
    Barquero-Sanchez, A., Masri, R.: The Chowla–Selberg formula for CM abelian surfaces (submitted)Google Scholar
  5. 5.
    Barquero-Sanchez, A., Masri, R.: The Chowla-Selberg formula for CM abelian varieties (in preparation)Google Scholar
  6. 6.
    Barquero-Sanchez, A., Masri, R., Thorne, F.: The distribution of \(G\)-Weyl CM fields and the Colmez conjecture. arXiv:1708.00044v2 [math.NT]
  7. 7.
    Bhargava, M.: Mass formulae for extensions of local fields, and conjectures on the density of number field discriminants. Int. Math. Res. Not. 17, Art. ID rnm052, 20pp. (2007)Google Scholar
  8. 8.
    Bouyer, F., Streng, M.: Examples of CM curves of genus two defined over the reflex field. LMS J. Comput. Math. 18(1), 507–538 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chai, C., Oort, F.: Abelian varieties isogenous to a Jacobian. Ann. Math. 176(1), 589–635 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Childress, N.: Class Field Theory. Springer, New York (2009)CrossRefzbMATHGoogle Scholar
  11. 11.
    Chowla, S., Selberg, A.: On Epstein’s zeta-function. J. Reine Angew. Math. 227, 86–110 (1967)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cohen, H.: Enumerating quartic dihedral extensions of \({\mathbb{Q}}\) with signatures. Ann. Inst. Fourier (Grenoble) 53(2), 339–377 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cohen, H., Diaz y Diaz, F., Olivier, M.: Enumerating quartic dihedral extensions of \({\mathbb{Q}}\). Compos. Math. 133(1), 65–93 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cohen, H., Diaz y Diaz, F., Olivier, M.: Counting cyclic quartic extensions of a number field. J. Theor. Nombres Bordx. 17(2), 475–510 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cohen, H., Diaz y Diaz, F., Olivier, M.: Counting discriminants of number fields. J. Theor. Nombres Bordx. 18(3), 573–593 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Colmez, P.: Périodes des variétés abéliennes à multiplication complexe. (French) [Periods of abelian varieties with complex multiplication] Ann. Math. 138, 625–683 (1993)Google Scholar
  17. 17.
    Colmez, P.: Sur la hauteur de Faltings des variétés abéliennes à multiplication complexe. (French) [On the Faltings height of abelian varieties with complex multiplication] Compositio Math. 111(3), 359–368 (1998)Google Scholar
  18. 18.
    Deligne, P.: Preuve des conjectures de Tate et de Shafarevitch (d’après G. Faltings) (French) [Proof of the Tate and Shafarevich conjectures (after G. Faltings)] Seminar Bourbaki, vol. 1983/84. Astrisque No. 121–122, 25–41 (1985)Google Scholar
  19. 19.
    Fröhlich, A., Taylor, M.J.: Algebraic Number Theory. Cambridge Studies in Advanced Mathematics, vol. 27. Cambridge University Press, Cambridge (1993)Google Scholar
  20. 20.
    Gallagher, P.X.: The large sieve and probabilistic Galois theory. In: Analytic Number Theory (Proceedings of Symposia Pure Mathematics, vol. XXIV, St. Louis Univ., St. Louis, Mo, 1972, pp. 91–101). Amer. Math. Soc., Providence (1973)Google Scholar
  21. 21.
    Greaves, A., Odoni, R.W.K.: Weil-numbers and CM-fields. I. J. Reine Angew. Math. 391, 198–212 (1988)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Gross, B.H.: Arithmetic on Elliptic Curves with Complex Multiplication. With an Appendix by B. Mazur. Lecture Notes in Mathematics, vol. 776. Springer, Berlin (1980)Google Scholar
  23. 23.
    Heilbronn, H.: Zeta-functions and L-functions. In: Algebraic Number Theory (Proceedings of Instructional Conference on Brighton, 1965), Thompson, Washington, DC, pp. 204–230 (1967)Google Scholar
  24. 24.
    Janusz, G.J.: Algebraic Number Fields. Graduate Studies in Mathematics, 2nd edn. American Mathematical Society, Providence (1996)Google Scholar
  25. 25.
    Kato, K., Kurokawa, N., Saito, T.: Number Theory. 2. Introduction to Class Field Theory. Translated from the 1998 Japanese original by Masato Kuwata and Katsumi Nomizu. Translations of Mathematical Monographs, vol. 240. Iwanami Series in Modern Mathematics. American Mathematical Society, Providence (2011)Google Scholar
  26. 26.
    Koch, H.: Number Theory. Algebraic Numbers and Functions. Translated from the 1997 German original by David Kramer. Graduate Studies in Mathematics, vol. 24. American Mathematical Society, Providence (2000)Google Scholar
  27. 27.
    Kontsevich, M., Zagier, D.: Periods, Mathematics Unlimited—2001 and Beyond, pp. 771–808. Springer, Berlin (2001)zbMATHGoogle Scholar
  28. 28.
    Kowalski, E.: Weil numbers generated by other Weil numbers and torsion fields of abelian varieties. J. Lond. Math. Soc. 74(2), 273–288 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Lang, S.: Algebra, Graduate Texts in Mathematics, vol. 211, 3rd edn. Springer, New York (2002)Google Scholar
  30. 30.
    Mäki, S.: On the density of abelian number fields. Thesis, Helsinki (1985)Google Scholar
  31. 31.
    Malle, G.: On the distribution of Galois groups. J. Number Theory 92, 315–329 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Malle, G.: On the distribution of Galois groups II. Exp. Math. 13, 129–135 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Milne, J.S.: Complex Multiplication (v0.00).
  34. 34.
    Milne, J.S.: Abelian Varieties (v2.00).
  35. 35.
    Morandi, P.: Field and Galois Theory. Graduate Texts in Mathematics, vol. 167. Springer, New York (1996)CrossRefGoogle Scholar
  36. 36.
    Neukirch, J.: Algebraic number theory. Translated from the 1992 German original and with a note by Norbert Schappacher. With a foreword by G. Harder. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 322. Springer, Berlin (1999)Google Scholar
  37. 37.
    Obus, A.: On Colmez’s product formula for periods of CM-abelian varieties. Math. Ann. 356, 401–418 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Oort, F.: CM Jacobians. In: Notes from a Talk at the Conference Galois Covers and Deformations, Bordeaux, June 25–29, (2012).
  39. 39.
    Ribenboim, P.: Classical Theory of Algebraic Numbers. Springer, New York (2001)CrossRefzbMATHGoogle Scholar
  40. 40.
    Shimura, G.: Construction of class fields and zeta functions of algebraic curves. Ann. Math. 85, 58–159 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Shimura, G.: On canonical models of arithmetic quotients of bounded symmetric domains. Ann. Math. 91, 144–222 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Shimura, G.: Introduction to the Arithmetic Theory of Automorphic Functions (Reprint of the 1971 Original. Mathematical Society of Japan, Tokyo, vol. 11, Kanô Memorial Lectures) vol. 1. Princeton University Press, Princeton (1994)Google Scholar
  43. 43.
    Shimura, G.: Abelian Varieties with Complex Multiplication and Modular Functions. Princeton Mathematical Series, vol. 46. Princeton University Press, Princeton (1998)CrossRefzbMATHGoogle Scholar
  44. 44.
    Shintani, T.: On a Kronecker limit formula for real quadratic fields. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 24(1), 167–199 (1977)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Silverman, J.H.: Heights and Elliptic Curves. Arithmetic Geometry (Storrs, Conn., 1984), pp. 253–265. Springer, New York (1986)CrossRefGoogle Scholar
  46. 46.
    Tate, J.: Classes d’isogénie des variétés abéliennes sur un corps fini (d’après T. Honda) (French) [Isogeny Classes of Abelian Varieties over Finite Fields (after T. Honda)] Séminaire Bourbaki, vol. 1968/69, Exposés pp. 347–363, Exp. No. 352, 95–110, Lecture Notes in Mathematics, vol. 175, Springer, Berlin (1971)Google Scholar
  47. 47.
    Tsimerman, J.: The André-Oort Conjecture for \(\cal{A}_g\). Ann. Math. 187, 379–390 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Weiss, E.: Algebraic Number Theory (Reprint of the 1963 Original). Dover Publications, Inc, Mineola (1998)Google Scholar
  49. 49.
    Wingberg, K.: Representations of locally profinite groups. In: Representation Theory and Number Theory in Connection with the Local Langlands Conjecture (Augsburg, 1985), vol. 86, Contemporary Mathematics, American Mathematical Society, Providence, pp. 117–125 (1989)Google Scholar
  50. 50.
    Wood, M.: Asymptotics for number fields and class groups. In: Women in Numbers 3: Directions in number theory, 291–339, Assoc. Women Math. Ser., 3, Springer, [Cham] (2016)Google Scholar
  51. 51.
    Yang, T.H.: An arithmetic intersection formula on Hilbert modular surfaces. Am. J. Math. 132, 1275–1309 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Yang, T.H.: The Chowla–Selberg formula and the Colmez conjecture. Can. J. Math. 62, 456–472 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Yang, T.H.: Arithmetic intersection on a Hilbert modular surface and the Faltings height. Asian J. Math. 17, 335–381 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Yang, T.H., Yin, H.: CM fields of dihedral type and Colmez conjecture. manuscripta math. (2017).
  55. 55.
    Yuan, S., Zhang, S.: On the Averaged Colmez Conjecture. Ann. Math. 187, 533–638 (2018)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© SpringerNature 2018

Authors and Affiliations

  1. 1.Escuela de MatemáticaUniversidad de Costa RicaSan JoséCosta Rica
  2. 2.Department of Mathematics, Mailstop 3368Texas A&M UniversityCollege StationUSA

Personalised recommendations